Sudden increase of vancomycin-resistant enterococcal infections in a Korean tertiary care hospital: Possible consequences of increased use of oral vancomycin

Jeong Won Shin, Dongeun Yong, Myung Sook Kim, Kyung Hee Chang, Kyungwon Lee, June Myung Kim, Yunsop Chong

Research output: Contribution to journalArticle

35 Citations (Scopus)

Abstract

A sudden increase in vancomycin-resistant enterococci (VRE) infections was noted in 1998 in a tertiary care hospital in Korea. All of the VRE isolated in 1998 in the hospital were VanA type and most were multidrug-resistant Enterococcus faecium. The increase in VRE was probably due to the increased use of oral vancomycin to treat Clostridium difficile infections and clonal as well as horizontal spread. More restricted oral vancomycin use and stricter infection control measures are required to achieve a better control of the spread of VRE.

Original languageEnglish
Pages (from-to)62-67
Number of pages6
JournalJournal of Infection and Chemotherapy
Volume9
Issue number1
DOIs
Publication statusPublished - 2003 Mar

All Science Journal Classification (ASJC) codes

  • Microbiology (medical)
  • Pharmacology (medical)
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Sudden increase of vancomycin-resistant enterococcal infections in a Korean tertiary care hospital: Possible consequences of increased use of oral vancomycin'. Together they form a unique fingerprint.

  • Cite this